Methotrexate Dilemma

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

rootsmith
Veteran Member


Date Joined Jan 2004
Total Posts : 598
   Posted 7/29/2008 8:40 PM (GMT -7)   
I have waited so long for someone to treat me and now this. 
 
Last summer, for the first time ever, one of my liver enzymes just peeked over the top of the normal limit. I had started pentasa a few months before so I questioned it and both my regular NP and my gi NP said don't worry about it, meaningless, etc etc So I forgot about it.  Well, before I started on methotrexate 5 weeks ago I had my blood drawn. Two weeks later I get a note in the mail to go for repeat AST and ALT as they are mildly elevated. Had the repeat done and one was back under the upper limit and one still slightly elevated.  Then one week later I went for my monthly blooddraw (because I am on mtx) and they come back mildly elevated again.  My rheumy told me yesterday that this has to be sorted out.  I will continue with the weekly doses until my next blood draw and if they are still elevated he wants me to stop taking it (mtx) I told him I know I can't stay on prednisone (down to 5mg and feeling so-so but better than I was before I saw him the first time) and I had high hopes for mtx.  He reduced my pred to 2.5mg for 2 weeks and then off it. 
 
Called my regular  NP and asked if I had her ok to go off my statin, figuring that was the easiest to go off of.  Her nurse calls back and says she doesn't recommend going off it, doesn't feel like it has anything to do with my liver enzymes (I've been on a statin for about 6 years) at this point, and besides, the elevations are not bad.  Well, the gi NP will never approve going off pentasa and I don't either. So what the heck am I supposed to do?  The 3rd option is to have surgery!  I asked the rheumy if gall stones can do this (I had read they could) and he said yes, sometimes they do. So, guess I'll have to have surgery.  Personally, I suspect pentasa might be to blame as I also think it is messing up my WBC count  But the gi NP said that mildly elevated liver enzymes are not a concern.  
 
The only other possibility is long term use of diovan and I'm too lazy to look it up. I know my NP would not want me to go off that one.
 
I'm not going to worry about this till my next blood draw
10 years, many tests, 3 gi doctors, Pentasa 1000mg 3x day
diovan, simvastatin, sertraline, lyrica, 10mg prednisone, methotrexate    


rootsmith
Veteran Member


Date Joined Jan 2004
Total Posts : 598
   Posted 7/30/2008 7:45 AM (GMT -7)   
Does anyone have any experience with these drugs and liver enzymes?  I know the docs are very careful when prescribing methotrexate. 
 
Thanks
10 years, many tests, 3 gi doctors, Pentasa 1000mg 3x day
diovan, simvastatin, sertraline, lyrica, 10mg prednisone, methotrexate    


MMMNAVY
Veteran Member


Date Joined Jul 2006
Total Posts : 6927
   Posted 7/30/2008 8:46 AM (GMT -7)   
I have been taking MTX shots for more than a year (?) and my GI want's a liver biopsy done. My liver enzymes are not even evalated, but from my understanding of what was told to me that MTX can shut down your liver.

I think it is time to get your liver checked out, because MTX can be so dangerous to it. (I would not play around with elevated liver enzymes.)
Plus, I would make an appointment with your GP and GI and get this situation squared away.
Forum Co-moderator - Crohn's Disease
We will find a way, or make one.-Hannibal (crossing the Alps in the 15th Century on war elephants) 
Make sure your suffering has meaning...-?
All suggestions/options/opinions are caveated with please consult with your local health care provider...


bektold
Regular Member


Date Joined Jul 2007
Total Posts : 456
   Posted 7/30/2008 9:22 AM (GMT -7)   

I thought we weren't supposed to take methotrexate in combination with mesalamine?  The mesalamine boosts the levels of methotrexate, and can lead to toxicity. 

I'm considering going on mtx (really don't want to do it).  A friend with RA has been on it, and she said that she had to drink A LOT of water while she was on it, or she'd have side effects.  If she peed less than once an hour, she's start having problems.


rootsmith
Veteran Member


Date Joined Jan 2004
Total Posts : 598
   Posted 7/30/2008 10:08 AM (GMT -7)   
Thanks

Yes, the pharmacist called the gi doctor about the mesalamine/methotrexate interaction. The gi doctor said it was up to the rheumatologist who said that I was on a low dose and it would be insignicant. The reason I am so eager to go on methotrexate is because although my gut is in fairly good shape on pentasa I have tendonitis/joint pain in my feet. That is the reason I asked tosee the rheumy- the gi office told me they only treat the gut. Prednisone worked great too but I know I can't stay on that forever, or I would.

Navy, my GP and GI think my liver enzyme elevations are insignicant. The rheumatologist, who is prescribing the methotrexate, doesn't agree. The levels are bouncing around the upper level of normal but this is a change from all other liver tests I've had done in previous years. Until last August when one of them went over the upper limit. I started pentasa in May of that year. Interestingly my WBC which always runs between 3-4,000 took a nose dive down to 2.2.

Side effects have been odd. I've taken methotrexate for 5 weeks now. Each time the side effects have gotten a little worse. The last time they lasted from Thursday night after I took it all the way to late afternoon Saturday. I told the rheumy this and he didn't like that. He upped my folic acid. I will keep in mind the water tip. The main side effect I have from it is unsettled stomach. Not exactly nausea, more like intense growling like I am hungry yet food does not appeal to me. Kind of like what sometimes happens in pregnancy (for some)
10 years, many tests, 3 gi doctors, Pentasa 1000mg 3x day
diovan, simvastatin, sertraline, lyrica, 10mg prednisone, methotrexate    


nhmas
Regular Member


Date Joined Feb 2005
Total Posts : 44
   Posted 7/30/2008 4:58 PM (GMT -7)   

I am going through something similar right now.  I have been on MTX for about 3.5 months, and the last blood test showed elevated liver function tests.  I went down to 15 mg and redid my blood tests in 2 weeks. They just called today and they were still elevated.  I have to go down to 12.5 mg and go for blood tests in 2 weeks.  Prior to this, my blood tests have been fine.

I was feeling pretty good on MTX, but the last week I've had an unsettled stomach.  I also stopped recently stopped taking Xifaxan and switched to MTX pills, so I'm not sure what is causing it. I'm also going on vacation starting Friday, so it could be just nerves as well.

I hope you get this resolved quickly. 

 

Mary

 

 


Diagnosed with UC in 1992 (Left Sided - first few flares, Pancolitis 3rd flare). 
10 year remission
Flaring on and off since Jan 2005, currently suspected to have Crohn's
Current medications: Weekly MTX injections, monthly B12 injections, Calcium, Folic Acid, Xifaxan
Past Medications:  All 5ASA oral medications except Dipentum (no effect), Immuran (toxic reaction), Prednisone, Flagyl, Cipro, Bactrim (sulfa drug allergy), Augmentin, Rowasa, Cortifoam, Cortenema.
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 10:16 PM (GMT -7)
There are a total of 2,735,742 posts in 301,326 threads.
View Active Threads


Who's Online
This forum has 151429 registered members. Please welcome our newest member, terrance.
255 Guest(s), 9 Registered Member(s) are currently online.  Details
terrance, Mews2much, Job_the_Phoenix, Scaredy Cat, TitusNana, Sheeks175, joavila92, Sarakt, Peter A


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer